The truth about living with Rheumatoid Arthritis

#prednisone taper

Fast prednisone taper – checking it with my GP – Jan 31 2017

This taper is hard.  Really hard.  I usually taper by 1mg per month. Now I am tapering by 2.5mg per WEEK.

I am also off Xeljanz.  Infact the only rheumatoid arthritis medication I am taking is Naprosyn.  It’s only day three of the taper, and things are grim.

Already my symptoms have changed. Pain has always been there, but now I have visible swelling, and lots of it. And this is full body mega flare pain, and it’s not letting up.  All my joints feel squishy and I can feel the fluid, but my ankles are where its most visibly obvious.

I had to see my GP for some scripts, but I was kinda pleased with the timing, because I wanted to run this taper by him, get his opinion.

Continue Reading

30 Jan 2017 – update on the update

So update on the update, I can’t get my feet into my shoes.  Slip-ins only, and even then I can’t get my fat feet in far enough!  So I’m bringing thongs/flip flops back. I’ve always been a fashion maven and trendsetter. You watch, all the cool kids will be in flip-flops next week.

I need to get darker glasses!  Even with my sunglasses on, the light is too bright.  I won’t be driving that far again until this taper is over.  I can’t see properly and my eyes are so dry and painful. Not worth the risk.

I really can’t hear.  There were small children in the waiting room and the poor receptionist couldn’t find my films.  It took several attempts and ‘I beg your pardon’ and ‘excuse mes’ to tell her I just need the report. I explained I’m having hearing problems, and she was very nice about it.  But I really hate it.  Losing my hearing is bothering me very much.

Music has always been incredibly important to me.  I can’t play guitar anymore, and my voice has changed tonally thanks to cricoarytenoid arthritis, but with my hearing loss, I’m not able to hear a lot of the details in the music, which is what I used to love.  My ex and I and our totally pretentious indy music friends used to sit around and analyse tasty little licks and riffs and drum parts, and it’s all those little details that we enjoyed.  Those are lost to me now.

And I can’t sing.  Even when I’m talking, I’m not sure if I’m yelling or talking too soft or if my volumes are appropriate.  I’m fine in one on one conversations, where there is no background noise.  But out in public, the world is just a buzz that drowns out my ability to hear individual voices.  My ears feel blocked and full of pressure. It’s not painful, but its uncomfortable.

I can’t walk far without blowing up like a balloon. I feel like Mr Staypuft the Marshmallow man.  My feet swelled after a few metres of walking and feel like the skin is going to split open. My knees are full of fluid and don’t want to bend…ditto for my wrists.  My fingers are fat and clumsy and I can’t grab anything safetly. Now that I’m home I have to elevate my feet and ice everything to try get this swelling down.

I remember when I was very, very pregnant with my son. I had pre-eclampsia and needed to be induced because my blood pressure shot up way too high. I was full of fluid then, great big beach ball shaped blob, but I could feel the fluid everywhere, all through my body.  That’s what this feels like now.  Yes, my joints are squishy but my whole body feels that way. It’s hard to describe.  Not liking it though. I’m glad this taper is going fast, because I want to start treating this stuff.  In three weeks I will be at 5mg.  Bring it on.

I doubt I’ll be able to exercise, as soon as I move, I just feel like it’s making the swelling worse.  But I’m told that exercise will make it better. So I will try, later this afternoon. See if I can do a gentle spin class, or even just ten minutes on the recumbent bike.  I won’t be able to work hard enough to get my heart rate up, but maybe moving my body will disperse some of this fluid.  I hope so.  Can only try.

But for now, its eye gels and drops, ice packs all over and elevate my feet for a while.

30 Jan 2017 – 12.5mg of prednisone and feeling it

Ok, so where am I this week?  My memory is so hazy I really need to write everything down.  I can’t even remember last week. I know there wasn’t a lot of sleep, and it was the last week of school holidays, but we didn’t do anything or go anywhere. There was a lot of couch…and I dropped my prednisone to 12.5mg three days ago.

My rheumatologist finally called back with a plan – fast taper and start over with all the diagnostics and scans when I get to 5mg.

I’m not looking forward to tapering that low. I have never gotten near that low, and I generally fall apart spectacularly below about 12mg.  With Xeljanz I made it to 10mg, before going into collapse mode at 9mg.

Almost immediately that I dropped my prednisone, as in that night, my ankles and hands started swelling. And while it looks disgusting and it is painful, I’m just a little bit thrilled.

Visible swelling!!!  And lots of it!

Continue Reading

Prednisone Taper – Oct 2016 no.2

This week’s update.  Again, more for me than anything else.  It’s time to start laying bets on how long it will be before I break and do a prednisone burst.

14 weeks of Xeljanz, and yesterday I tapered down to 8mg of prednisone.  It takes a few days to feel that…usually three or four.  So I wait.

Everything that was going on last week is the same this week. With the added bonus of large muscle aches.  My quads and glutes feel like I’ve done about a hundred lunges each side, and my shoulders and back ache.  But it’s not the usual joint pain, its muscle pain.  Considering I am mostly lying on the couch, this isn’t from actually using my muscles.  When I do get up and try to do something, I fatigue out very quickly. I did some dishes, after which I felt like I’d run 5km.  And by that I mean I was breathing heavy, muscle fatigued and had to lie down.  For a few hours.

Continue Reading